Teenage Over-the-Counter Drug Abuse

Teenage Over-the-Counter Drug Abuse

All school personnel should be educated on the warning signs and symptoms.

Emily is an intelligent, well-rounded high school student. She is in advanced classes and is president of the student government and captain of the cheerleading squad. She has many friends and has a job to help her parents, who are struggling financially. Emily is stressed from balancing schoolwork, extracurricular activities and a time consuming job.

A good friend suggests that Emily take over-the-counter (OTC) medications to help her cope with the stress. Emily doesn't see anything wrong with taking such medications to relieve stress because they are sold in grocery stores and drugstores and are in her medicine cabinet at home. Emily thinks a swig of Robitussin here and there and a few extra doses of pain medication will not harm her. She begins to mix OTC meds and becomes addicted to the feeling of being high. Emily's grades drop, she becomes withdrawn from her friends and she loses interest in going to cheerleading practice or club meetings. Emily's parents notice that she is overly angry, that her appearance and hygiene have changed and that medications are missing from the medicine cabinet.

Since childhood, teenagers have been given medication from their parents to relieve pain, reduce the symptoms of colds and allergies and soothe an upset stomach. OTC drugs are readily available and much less expensive than illicit drugs. Teenagers believe that because over-the-counter drugs are legal and easily accessible, that they are also safe. The truth is that OTC drugs can be harmful and even deadly when used in excess. Most teens who abuse such drugs get them easily and for free, often from friends and relatives. Research has shown that some teens who wouldn't otherwise use or abuse illicit drugs might abuse OTC drugs.

OTC Meds That Teens Misuse

OTC drugs that are often misused include medications to treat allergies and colds that contain Dextromethorphan, or DXM. These include Robitussin, Vicks, Coricidin and Nyquil. Abuse of DXM is called "robo-tripping," and it produces a high as well as serious side effects, such as confusion, dizziness, distorted vision, slurred speech, nausea and vomiting, loss of motor control and hallucinations.

Diet pills as well as laxatives and diuretics are used by teens to lose weight. Many diet pill ingredients cause nervousness and tremors, increased heartbeat, high blood pressure, kidney and digestive problems, dehydration and even heart failure.

Motion sickness pills such as Dramamine taken in large doses can cause hallucinations. Pain medications such as ibuprofen taken in excess can cause stomach bleeding and kidney failure. Teens also surf the Internet to find information and videos on what drugs to mix together to get high.

School Policies

Students with special health conditions may carry medication in school only if approved by their physician and noted on the appropriate school form. All other medications, including OTC drugs, must be transported by the parents or guardians. Students are prohibited from possessing any medication while on school grounds except as indicated above. Use and/or possession of unauthorized OTC medications and the sale or attempted sale and/or transmittal of authorized or unauthorized OTC medications is prohibited. The consequences for violation of policies vary by school district but often include suspension and even placement in an alternative educational program.

Warning Signs of OTC Abuse

School personnel may notice a drop in students' grades, increased absences and a change in mood or behavior when students are abusing OTC medications. All school personnel should be educated on the warning signs and symptoms of substance abuse, and school board policies need to be followed diligently. Parent and guardian training sessions should be held to create awareness of the problem. Families should be encouraged to become more involved in their child's life. School staff and parents need to collaborate to identify the warning signs of substance abuse and facilitate an early intervention. OTC drug misuse can limit a teen's potential and ruin a promising life. It interferes with a teen's ability to learn and succeed in school. Educate yourself and others, be aware and talk to teens.

Scott Poland is a past president of the National Association of School Psychologists. He was assisted with this article by Betty Brath, a graduate student at Nova Southeastern University.


Advertisement